Infant Ibuprofen Recall:
Here’s What You Should Know
Pharmaceutical company Tris Pharma, Inc. voluntarily started recalling some batches of their Infant Ibuprofen Concentrated Oral Suspension, USP (NSAID) 50 milligrams per 1.25 milliliters, in December of 2018, last week they announced they were increasing the number of lots that are being recalled.
Important Facts You Should Know:
- The medication was sold under the Equate, CVS Health and Family Wellness brands at Walmart, CVS and Family Dollar stores, respectively
- The recalled medication was sold in 0.5 ounce and 1.0-ounce bottles.
- Tris Pharma, Inc. found concentrations of Ibuprofen up to 10% higher than the specified limit
- There have been no reports of negative side effects or illness caused by these products thus far
- You can check for lot numbers and expiration dates of the recalled medication on the Food and Drug Administration (FDA) website here.
- If you have any questions, you can contact Tris Pharma, Inc. at 732-940-0358 or firstname.lastname@example.org
- Reports of illness or adverse side effects can be made directly with the FDA at www.fda.gov/medwatch/report.htm.
What Is Ibuprofen?
Ibuprofen is a type of medication known as a nonsteroidal anti-inflammatory drug (NSAID), it’s typically used in children to:
- Reduce Fever
- Alleviate Pain
- Relieve Discomfort from Teething
- Relieve Pain and Discomfort Associated to Ear Infections in Infants
Ibuprofen does not require a medical prescription as it is considered a very safe drug when taken as directed, although it is not recommended for infants under 6 months.
Despite it being an over the counter drug, excessive doses can be extremely dangerous, especially in infants who may be more susceptible.
Infant Ibuprofen doses are based on the weight of the child not their age, for this reason, it’s important for parents to check the dosing instructions before treating their children carefully.
Potential Side Effects of an Ibuprofen Overdose in Infants
If you accidentally give your child a larger dose than their weight can handle it could lead to stomach issues, or kidney problems, in extreme cases the child may suffer kidney failure.
Symptoms of an Overdose
Most symptoms will kick in within approximately four hours after taking the Ibuprofen:
- Pain or Discomfort in the Upper Abdomen (Epigastric Pain)
- In some cases, Diarrhea
- Tinnitus (A Chronic Ringing in The Ears)
- A headache
When to Go to the ER
If you suspect you may have given your child medication from one of the lots that are being recalled, closely monitor them for the next four hours after they have taken the medicine.
If you notice any of the above symptoms, you should call your doctor or bring your child into the ER as soon as possible for evaluation.
SIGNS OF AN ACUTE EMERGENCY
However, if your child shows any of these severe symptoms:
- Difficult or slow breathing
- Little to no urine production
- Gastrointestinal Bleeding
- Unresponsiveness or lethargy
- Apnea (temporary cessation of breathing)
You should bring your child to the nearest Altus Emergency Center or your nearest emergency center for evaluation and treatment.